It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Why does my TSH say I'm hyper when I'm not?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-24-2009, 03:36 PM   #1
    zekat
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri
    Posts: 894
    zekat HB User
    Why does my TSH say I'm hyper when I'm not?

    I've bounced this question around a few times on the board, and I've even asked my doctor (who willingly admits he has no idea). I'm looking for any additional input.

    I had RAI several years ago to treat Graves disease. Initially (like a year later) I was finally "normal" on a dose of 200mcg Levoxyl plus Cytomel (I think I took 5mcg in the am and 5 in the afternoon). At any rate, over the years, my TSH has slowly come WAY down. To the point that my doctors keep bumping my Levoxyl dose down. I got all the way down to 125, and I finally pointed out that my T4 was FINE, so could I please go back up to 150. So, at 150 I am. But, I'm having an extremely difficult time losing weight. And it's embarasing and makes me feel shameful to go in and complain about this. It seems so cliche. But, I feel it absolutely has to be my lowered dosage of medicine. And I know there is no way possible my docs will up my meds with my TSH essentially at 0.000. I'm thinking about seeing if I can strike a deal with my doctor - that if he tests my Free T3 and finds that it's low, maybe he can up me, or try me on Armour. I just don't even know what approach to take. I'm fitter than I have ever been in my entire life. I work out 5 days a week (starting a little over a year ago). I can now jog for 30 minutes at a time, although I often take an hour long step class or kick class. In addition, I also take a strength training class a few times a week (on top of cardio). My net weight loss for the past year of my efforts is 2 pounds. My legs look fierce and I'm stronger than I've ever been, but I've still got this 50 pound tire around my midsection that will not budge. I quit drinking in the past year as well, so my calories have decreased quite a bit.

    In addition to my inability to sustain any type of weight loss, I also look very puffy - especially in my eye area. Also, my heart rate is very low (average of 55, but I have found it to be as low as 41 on several occasions). I don't think my doctor believes this because I am always so anxious when I am there. He thinks I'm hyperactive. I did recently see a cardio and I have recorded several episodes of this low heart-rate, so at least he could back me up.

    Uggh. I'm just frustrated (can you tell?). I think if I can find a legitimate, medical reason that my TSH is at zero that I can tell my doctor about that maybe he'll quit looking at that number?

    Advice and/or encouragement is much welcome!

     
    Sponsors Lightbulb
       
    Old 02-25-2009, 08:30 AM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,924
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: Why does my TSH say I'm hyper when I'm not?

    The legitimate, medical reason you're looking for is this: You take Cytomel. If your MDs don't understand that T3 meds suppress TSH, you need better MDs. They should absolutely not be reducing your dose based on TSH.

    My own TSH hasn't been higher than .01 in over 5 years, because I take Armour. My MD knows that TSH doesn't matter, fortunately. If your FT4 and FT3 are not exceeding 70% of their lab ranges, you should be allowed to take the doses that make you feel best.

    Just for the record, though, you can't use heart rate as a sign of thyroid health since you say you're exceptionally fit. A super-healthy heart beats more slowly than the average person's.

     
    Old 02-25-2009, 10:36 AM   #3
    zekat
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri
    Posts: 894
    zekat HB User
    Re: Why does my TSH say I'm hyper when I'm not?

    Thank you so much for your response!

    I totally messed up though and forgot to say that I quit the Cytomel as well. Or, my doctors took me off of it - that was the first thing to go when my TSH started coming back "off". In fact, I was just looking at those labs today (from almost 3 years ago) and here is what they looked like when I was at 200mcg Levoxyl & Cytomel 25mcg:

    T4, Free - 1.38 (.61-1.76)
    T3, Free - 246 (230-420)
    TSH - .010 (.350-5.50)

    This is when I went off Cytomel. Then my TSH went even lower, so my Levoxyl got bumped down to 175. I fought for over a year to keep my Levoxyl at 175. Finally went down to 150. Then more recently to 125, but now back up to 150. I need to get copies of my most recent labs (from the past year).

    I'm trying to get everything lined up to make a pitch to my doc to either put me back on Cytomel, let me try Armour, add more Levoxyl or find me a doctor who would do one of the above. I adore my PCP, but he is out of his element on this. And I've seen so many Endos. I just have to find a way to convince my PCP to help me.

    I didn't think about the heart rate being equatable to fitness, but that makes sense. However, to look at me you would not necessarily think I'm fit. In fact, I have had more than one doctor tell me that getting more thyroid meds is not the way to lose weight. Which really isn't fair, but I understand because they probably have a ton of patients who ask for it for that reason. Personally, I've lost the 50 pounds I gained after RAI, but my weight loss has completely stopped over the last year, which happens to coincide with my reduction in meds.

    Last edited by zekat; 02-25-2009 at 10:40 AM.

     
    Old 02-25-2009, 11:43 AM   #4
    SHMILY
    Senior Veteran
    (female)
     
    Join Date: Feb 2005
    Location: East Texas
    Posts: 873
    SHMILY HB UserSHMILY HB User
    Re: Why does my TSH say I'm hyper when I'm not?

    Armour just might help you loose some weight. Go to the website "Gail's Thyroid Tips"......................found it in the information archives on home page so guess it is ok to post it here. She talks about why it is easier to loose weigh on Armour.

    Being hypo can also make to retain fluid. Also some medications can do the same.

    You are probably building muscle mass which makes you weigh more.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Swinginh HyPO to HypER - how does this work? HeidiBR Thyroid Disorders 3 04-25-2010 01:34 PM
    why does my FT4 not change on meds?? (newbie hypo) eka7 Thyroid Disorders 15 01-09-2009 05:42 AM
    HELP... When does the suffering end? I go from HYPO/HYPER constantly.. jennyVee Thyroid Disorders 1 08-17-2007 08:20 PM
    Going Hyper? osteoblast Thyroid Disorders 6 06-16-2007 03:50 AM
    does tsh fluctuate for ppl without thyroid disorders? lanam80 Thyroid Disorders 24 03-12-2007 02:13 PM
    Please Someone Answer This Does It Sound Like Hypo? sey Thyroid Disorders 12 08-23-2005 10:47 AM
    Need Help. How long does it take anti thyroid meds to kick in? hypodude Thyroid Disorders 15 11-17-2004 04:40 PM
    How long does it take to get hyper...? sedwa Thyroid Disorders 3 09-24-2004 06:30 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:35 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!